Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 90, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 14, 2006, 10:18 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2006, 10:18 PM CDT (03:18 UTC)
- Expired
- Oct 15, 2006, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 150325 FFWMAF TXC165-150615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1018 PM CDT SAT OCT 14 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS... * UNTIL 115 AM CDT * AT 1016 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM WIDESPREAD SHOWERS AND THUNDERSTORMS OVER MUCH OF GAINES COUNTY. RADAR ESTIMATES RAINFALL AMOUNTS UP TO ONE AND ONE HALF INCHES PER HOUR WITH THIS ACTIVITY. LOCAL LAW ENFORCEMENT ALSO REPORTS WATER OVER PORTIONS OF U.S. HIGHWAY 180 EAST OF SEMINOLE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEAGRAVES...LOOP...HIGGINBOTHAM...U.S. HIGHWAY 180 AND FARM TO MARKET ROAD 1788. ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10304 3253 10221 3294 10220 3294 10304 $$
1 follow-up statement
000 WGUS74 KMAF 150503 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1200 AM CDT SUN OCT 15 2006 TXC165-150615- GAINES- 1200 AM CDT SUN OCT 15 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR GAINES COUNTY... AT 1158 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN MOVING UP THROUGH GAINES COUNTY. THE STRONGEST STROM WAS LOCATED 8 MILES SOUTH OF SEMINOLE...MOVING NORTHEAST AT 25 MPH. LOCAL LAW ENFORCEMENT REPORTS WATER RUNNING OVER THE ROAD ON U.S. 180 BETWEEN SEMINOLE AND LAMESA. PERSONS TRAVELING THROUGH THAT AREA SHOULD DRIVE CAREFULLY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3252 10304 3253 10221 3294 10220 3294 10304 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 2:35 PM CDT, 7 hours 43 minutes earlier.
Area forecast discussion, Oct 14, 2:35 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT SAT OCT 14 2006 .SHORT TERM... SOUTHWEST FLOW ALOFT AHEAD OF A CUTOFF LOW OVER SOUTHERN CALIFORNIA WILL ALLOW FOR A SERIES OF SHORTWAVE TROUGHS...AND ASSOCIATED MID AND UPPER LEVEL MOISTURE...TO TRANSLATE NORTHEASTWARD OVER THE AREA THROUGH TONIGHT. SCATTERED SHOWERS MOVING NORTHEASTWARD MAINLY OVER NEW MEXICO HAVE RESULTED SO FAR...ALTHOUGH THUNDERSTORMS WERE BEGINNING TO DEVELOP WEST OF VAN HORN EARLY THIS AFTERNOON. SOME BREAKS IN THE CLOUD COVER...MAINLY WEST OF THE PECOS RIVER THIS AFTERNOON...WILL ALLOW THE ATMOSPHERE TO DESTABILIZE THESE AREAS. EXPECTING THUNDERSTORMS TO BECOME MORE WIDESPREAD AFTER 15/00Z AS A 100+ KT H25 JET NOSES INTO SOUTHEAST NEW MEXICO...A H85 SOUTHEASTERLY H85 LLJ INCREASES OVER THE TRANS PECOS...AND ANOTHER SHORTWAVE TROUGH ALL COINCIDE OVER THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO BY THIS EVENING. DUE TO THE ABOVE HAVE GONE WITH THE HIGHEST POPS OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND PERMIAN BASIN. LOWEST POPS WILL BE IN THE CHANCE RANGE FROM THE PRESIDIO VALLEY SOUTHEASTWARD TO THE BIG BEND...AND EASTWARD ACROSS THE LOWER TRANS PECOS. SINCE 0 TO 6 KM BULK SHEAR VECTORS WILL PEAK AROUND 50 KT THIS AFTERNOON AND EVENING...WINDS WILL VEER WITH HEIGHT...AND CAPES MAY MANAGE TO ECLIPSE 500 J/KG...SOME OF THESE STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS... ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THE FAVORED AREAS FOR SEVERE THUNDERSTORMS WILL BE GENERALLY ALONG AND NORTH OF A VAN HORN...KERMIT...AND LAMESA LINE. THINK WELL LOSE TOO MUCH INSTABILITY BY THE TIME MORE WIDESPREAD THUNDERSTORMS ENCOMPASS PORTIONS OF THE CWA FURTHER EAST. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TOO AS PWATS WILL BE AROUND 1.5 INCHES MOST LOCATIONS. WILL MENTION THE ABOVE IN THE HWO. TEMPERATURES TONIGHT WILL BE LIMITED BY JUICY AIRMASS AT THE SURFACE. WILL GO WITH MINS AT OR SLIGHTLY ABOVE DEWPOINTS. .LONG TERM... AN INTERESTING LONG TERM FORECAST CONTINUES. MODELS DOING OK OVER THE WEEKEND WITH THE UPPER LEVEL CALIFORNIA LOW. AFTER THE WEEKEND...THEY CONTINUE TO DIVERGE SUBSTANTIALLY. WENT AHEAD AND UPPED THE POPS FOR SUNDAY AS CONDITIONS LOOK FAVORABLE FOR SHOWER DEVELOPMENT OVER MUCH OF THE FORECAST AREA. TAPERED POPS FROM NORTHEAST TO SOUTHWEST WITH MID 80 PERCENT UP IN THE WESTERN LOW ROLLING PLAINS DOWN TO THE MID 60S ACROSS THE PRESIDIO VALLEY. KEPT MODERATE SHOWERS AND THUNDERSTORMS IN THE WEATHER GRIDS AS PWATS ARE STEADILY CLIMBING AND COULD POSSIBLY GO ABOVE 1.5 INCHES AGAIN. EXPECT HIGHEST QPF TO STAY CONFINED TO THE NORTHEASTERN AND EASTERN COUNTIES OF THE FORECAST AREA. THEN IT GETS INTERESTING. THE GFS PUSHES THE UPPER LOW THROUGH THE AREA VERY QUICKLY AND SUBSEQUENTLY DRIES THINGS OUT JUST AS QUICK. THE ETA/NAM/WRF IS...GIVE OR TAKE...ABOUT 24 HOURS SLOWER...KEEPING PRECIP OVER MUCH OF THE AREA THROUGH MONDAY. MIDRANGE DGEX PICKS UP RIGHT WHERE THE ETA/NAM/WRF LEAVES OFF. SO WITH ALL THIS DISCONTINUITY... WENT WITH A BLEND OF THE THREE TO GRAB...HOPEFULLY...THE BEST OF ALL THREE MODELS WITH REGARDS TO PRECIP. IN ADDITION TO ALL THE RAINFALL QUESTIONS...WINDS ACROSS THE GUADALUPE MOUNTAINS COULD ALSO BECOME PROBLEMATIC AS THE UPPER LOW MOVES THROUGH. WILL WAIT TO ISSUE ANY TYPE OF WIND PRODUCT UNTIL MODEL UNCERTAINTY IS RESOLVED AND CAN BETTER PINPOINT TIMING AND LONGEVITY. THINGS LOOK TO DEFINITELY BEGIN CLEARING BY MID WEEK AS THIS UPPER SYSTEM SHOULD BE WELL TO THE EAST. HOWEVER...ANOTHER FRONT IS BEING ADVERTISED TO DROP INTO THE AREA ON THURSDAY. CURRENTLY...WENT WITH LOW TO MID TEENS FOR POPS. AFTERNOON TEMPERATURES WILL TAKE ANOTHER DIP INTO 60S FOR MANY LOCATIONS AS THE FRONT MOVES THROUGH. OVERNIGHT LOWS LOOK TO DIVE DOWN WELL INTO THE 40S FOR MOST. LONG RANGE MODELS TRIED TO REBOUND HIGHS A LITTLE TOO QUICKLY...SO KEPT GRIDS OUT THAT FAR JUST A LITTLE LOWER THAN GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 63 70 62 77 / 90 80 40 20 CARLSBAD NM 60 70 57 80 / 80 70 20 10 DRYDEN TX 64 72 64 83 / 60 70 40 20 FORT STOCKTON TX 64 73 63 78 / 80 80 30 20 GUADALUPE PASS TX 56 67 52 80 / 70 70 20 10 HOBBS NM 62 68 55 78 / 100 80 30 20 MARFA TX 57 69 52 75 / 60 70 20 10 MIDLAND INTL AIRPORT TX 63 70 61 78 / 100 80 40 20 ODESSA TX 64 70 60 78 / 100 80 40 20 WINK TX 65 73 60 81 / 100 80 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/13
Hazardous weather outlook, Oct 14, 2:52 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 PM CDT SAT OCT 14 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 252 PM CDT SAT OCT 14 2006 /152 PM MDT SAT OCT 14 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS EVENING AND OVERNIGHT. SOME OF THE THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THESE STRONGER STORMS ARE EXPECTED TO OCCUR ALONG AND NORTH OF A VAN HORN...KERMIT...AND HOBBS LINE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT...MAINLY FROM THE UPPER TRANS PECOS NORTHWARD THROUGH SOUTHEAST NEW MEXICO...AND NORTHEASTWARD OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WEST WINDS MAY MATERIALIZE IN THE GUADALUPE MOUNTAINS ON MONDAY BEHIND AN EASTWARD MOVING UPPER LEVEL STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING...MAINLY FROM THE VAN HORN AREA AND UPPER TRANS PECOS... NORTHWARD THROUGH THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 14, 5:24 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 524 PM CDT SAT OCT 14 2006 TXZ074-142330- DAVIS/APACHE MOUNTAINS AREA- 524 PM CDT SAT OCT 14 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY. SCATTERED STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER THE DAVIS MOUNTAINS. AT 524 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF FORT DAVIS NEAR STATE HIGHWAY 166. ANOTHER STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF FORT DAVIS NEAR STATE HIGHWAY 118. MOVEMENT OF THESE STORMS IS TO THE NORTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS TO NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINFALL. AREAS AFFECTED INCLUDE THE MCDONALD OBSERVATORY AND MOTORISTS ON STATE HIGHWAYS 166 AND 118.
Special weather statement, Oct 14, 6:05 PM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 605 PM CDT SAT OCT 14 2006 TXZ075-150000- PECOS- 605 PM CDT SAT OCT 14 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF BELDING AT 605 PM CDT...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS TO NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. THIS STORM IS INCREASING IN INTENSITY AND SEVERE WEATHER MAY DEVELOP RAPIDLY AS THIS STORM MOVES ACROSS WEST CENTRAL PECOS COUNTY. THIS STORM WILL AFFECT RURAL AREAS IN WESTERN PECOS COUNTY... INCLUDING U.S. HIGHWAY 67. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 14, 6:31 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT SAT OCT 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL FORT DAVIS 30.59N 103.90W
10/14/2006 E0.75 INCH JEFF DAVIS TX TRAINED SPOTTER
PENNY SIZED HAIL REPORTED IN DOWNTOWN FORT DAVIS.
&&Local storm report, Oct 14, 7:19 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT SAT OCT 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 2 NW BARSTOW 31.48N 103.42W
10/14/2006 E1.00 INCH WARD TX LAW ENFORCEMENT
QUARTER SIZED HAIL REPORTED BY A WARD COUNTY DEPUTY JUST
NW OF BARSTOW ON FARM TO MARKET 516.
&&Local storm report, Oct 14, 8:44 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SAT OCT 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL MARFA 30.31N 104.03W
10/14/2006 E1.00 INCH PRESIDIO TX PUBLIC
QUARTER SIZE HAIL IN MARFA
&&
EPLATTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
| Oct 14, 8:33 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
| Oct 15, 1:42 AM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos | 3 hr |
| Oct 15, 4:24 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 5 more | 24 hr |
| Oct 15, 1:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 56 min |
| Oct 15, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 53 min |
| Oct 15, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| Oct 15, 6:26 PM CDT | Tornado Warning | MAF | Reeves | 49 min |
| Oct 15, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.